Harvard Health Letter

Ask the doctor: Can vitamin B6 cause tingling?

Q. Is it true that you can get a tingling feeling from taking too much vitamin B6?

A. Vitamin B6 is a water-soluble vitamin that's involved in over 100 different enzyme reactions in the body, many of them involving protein metabolism. Adults need just a small amount — less than 2 milligrams (mg) a day — and a wide variety of foods contain B6, so a reasonably balanced diet provides most people with all they need.

But B6 has been touted as a treatment for everything from carpal tunnel syndrome to asthma to premenstrual syndrome, so many people take much larger amounts in pill form. The quality of the evidence for B6 supplements having any benefit varies, but over all, it's pretty weak for these common conditions.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »